Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Memphis, TN

November 9, 2002Cross County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Nov 9, 2002, 8:34 PM CST for Cross County, Arkansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2002, 8:34 PM CST (02:34 UTC)
Expired
Nov 9, 2002, 9:00 PM CST
In force
26 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Cross County, AR

What was reported inside it

TimeReportWhereRemark
Nov 9, 8:50 PM CSTHail 1Vanndale, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 6:20 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
2.9
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 100234
SVRMEM
ARC037-100300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CST SAT NOV 9 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSS COUNTY IN EASTERN ARKANSAS

* UNTIL 900 PM CST.

* AT 831 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES WEST OF WYNNE...MOVING NORTHEAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CST INCLUDE...
  WYNNE...
  VANNDALE...
  CHERRY VALLEY...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3523 9115 3507 9105 3531 9050 3546 9068

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:30 PM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Nov 9, 3:30 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST SAT NOV 9 2002

A 500MB SHORTWAVE OVER AR WILL MOVE ACROSS THE NRN PART OF THE CWA
TNT. SCT TSTMS MAY DEVELOP NEAR THE SHORTWAVE AS IT MOVES THROUGH.
INSTABILITY IS STILL THE QUESTION MARK WHILE WIND SHEAR IS
IMPRESSIVE...SO SVR STORMS ARE POSSIBLE IN MAINLY NRN AREAS TNT IF
TSTM DEVELOPMENT DOES OCCUR. CLEARING IS OCCURRING BEHIND THE
SHORTWAVE FOR NOW...BUT EXPECT LOW CLOUDS TO FILL IN AGAIN
OVERNIGHT AS THE MOIST LOW LEVEL JET IS STILL IMPRESSIVE.

A COLD FRONT OVER THE PLAINS WILL MOVE THROUGH THE NW PART OF THE
CWA SUN AND CLEAR THE ENTIRE CWA SUN NITE. WILL CONTINUE THE SCT
TSTMS SUN WITH SVR WORDING. WILL LINGER THE TSTM CHCS SUN
NITE...ESPECIALLY SE. A SHORTWAVE WILL KEEP A SMALL CHC OF SHWRS IN
THE SE MON WITH A FEW SPRINKES ELSEWHERE.

A DRY SFC HIGH WILL BUILD INTO THE AREA FROM THE NW TUE AND BE
CENTERED OVER THE LWR MS VLY WED-THU. THE NEXT CHC OF RAIN WILL BE
FRI WHEN THE NEXT COLD FRONT MOVES THROUGH THE AREA FOLLOWED BY
DRIER WX NEXT WEEKEND.

PRELIM VALUES...
MEM 66/73/49/58/38/55 353100
MKL 63/72/48/56/35/52 453100
JBR 62/70/44/56/35/53 442100
TUP 66/75/54/60/38/55 355200

.MEG...NONE.

SWC
Hazardous weather outlook, Nov 9, 4:40 AM CST, 15 hours 54 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
440 AM CST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW
THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS
MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE
MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE
STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN
ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST
CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL
AND THE NORTH HALF OF WEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...

THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT
TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE
ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN
DURING THE LATE AFTERNOON AND EVENING.

FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:39 PM CSTSevere Thunderstorm WarningMEGClay, Greene36 min
Nov 9, 9:09 PM CSTTornado WarningMEGCross51 min
Nov 9, 9:23 PM CSTTornado WarningMEGCrittenden, Cross22 min
Nov 9, 9:44 PM CSTTornado WarningMEGCrittenden, Mississippi31 min
Nov 9, 10:00 PM CSTTornado WarningMEGMississippi30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.